Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 44, NWS Sioux Falls, SD

May 5, 2007Plymouth County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2007, 5:29 AM CDT for Plymouth County, Iowa; Union County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2007, 5:29 AM CDT (10:29 UTC)
Expired
May 5, 2007, 5:48 AM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 051028
SVRFSD
IAC149-SDC127-051100-
/O.NEW.KFSD.SV.W.0044.070505T1029Z-070505T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  EAST CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTH OF AKRON...OR ABOUT 12 MILES
  NORTHEAST OF PONCA...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AKRON AROUND 540 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4262 9659 4262 9639 4290 9643 4291 9660

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 051037
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT SAT MAY 5 2007

IAC149-SDC127-051100-
/O.CON.KFSD.SV.W.0044.000000T0000Z-070505T1100Z/
PLYMOUTH IA-UNION SD-
537 AM CDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR EAST CENTRAL UNION AND NORTHWESTERN PLYMOUTH COUNTIES...

AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF AKRON...OR ABOUT 15 
MILES SOUTH OF HAWARDEN...MOVING NORTH AT 40 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4271 9656 4272 9642 4290 9643 4291 9660

$$

CJ
000 
WWUS53 KFSD 051048
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 AM CDT SAT MAY 5 2007

IAC149-SDC127-051058-
/O.CAN.KFSD.SV.W.0044.000000T0000Z-070505T1100Z/
PLYMOUTH IA-UNION SD-
548 AM CDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION AND
NORTHWESTERN PLYMOUTH COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

LAT...LON 4271 9656 4272 9642 4290 9643 4291 9660

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:25 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 5, 3:25 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT SAT MAY 5 2007

.DISCUSSION...
VERY ACTIVE WX ACRS CWA THRU SUN WITH LINGERING THREAT OF PRECVIP E
ON MON. UPPER LOW OVR CNTRL ROCKIES WL CONT TO EJECT S/WS NEWD ACRS
CWA AS IT LIFTS NEWD THRU SUN. LARGE AREA OF PRECIP ACRS NEB MOVG
NWD AND WL AMINLY AFFECT AREAS W OF I29 TODAY...AS DRIER MID LEVEL
AIR TO THE E WL LIMIT NEWD SPREAD TODAY. WUD EXPECT WDSPRD RW/TRW
ACRS WRN CWA THIS MORN...WITH SCT RW/TRW TO I29. PRECIP WL TAPER OFF
FOR AWHILE THIS AFTN...BUT WITH NEXT S/W SHUD AGAIN SEE DVLPMNT OF
TRW ACRS W SPREADING EWD TONIGHT. MODELS ALL SHOW VERY HIGH 0-3KM
HELICITY AND HIGH 0-2KM VGP W OF I29 LATER THIS AFTN AND EVE AND WL
LIKELY SEE ANOTHER BOUT OF SVR STORMS WITH POT FOR TORNADOES W OF
I29. MAY NOT GET RID OF STRATUS OVR CWA...BUT FURTHER S IF CLOUDS
BREAK UP AND STORMS BECOME SFC BASED...CUD SEE A FAIRLY SIG SVR WX
EVENT. SO HAVE MENTIONED SVR STORMS ALONG AND W OF I29 FOR LATE THIS
AFTN AND THIS EVE. IN ADDITION TO THE SVR THREAT...POT CONTS FOR
FLOODING ALONG AND W OF I29 AND WL CONT FLOOD WATCH. WUD EXPECT
HEAVIEST RAINS LATE THIS AFTN AND EVE W OF I29...REACHING THE I29
CORRIDOR LATER IN THE EVENING.

ON SUN...SFC FNT WL PUSH INTO CWA AND THREAT OF SVR STORMS WL AGAIN
BE POSSIBLE MAINLY ACRS THE E. DYNAMICS ARE NOT AS IMPRESSIVE FOR
SUN SVR WX...BUT POT FOR HEAVY RAINS ALONG THE I29 CORRIDOR SUN
NIGHT LOOK GOOD AS REDEVELOPMENT OF TRW EXPECTED DURING THE LATE
AFTN AND EVE.

WNDS WL BE QUITE GUSTY OUT OF SE TODAY AND WL LIKELY SEE GUSTS TO 35
TO 40 MPH. MAY NEED A WND ADVY...BUT FOR NOW WL HOLD OFF.

TEMPS WL BE TRICKY TODAY AND WL BE HIGLY DEPENDENT WHEN OR IF LOW
CLOUDS BREAK UP. FEEL THERE WL BE A LEAST A LTL SUN IN THE
AFTN...AND IT WONT TAKE MUCH TO PUSH TEMPS TO NR 70 OR ABOVE. SO WL
NOT STRAY TOO FAR FM NAM MOS...WHICH IS COOLER THAN GFS MOS.

ON SUN...TEMPS WL NOT RISE TOO MUCH BUT SHUD START OUT RATHER WARM
AROUND 60. SO A 10 DEG RISE SHUD BE PSBL WITH RAIN IN THE
MORN...ENDING FOR AWHILE IN THE AFTN BEFORE REDEVELOPING.

LATER FCST PDS FOR MON AND BEYOND LOOK REASONABLE FM PREV FCST WITH
LINGERING THREAT OF RAIN ACRS E ON MON AND ANOTHER SMALL CHC OF
PRECIP LATE TUES NITE INTO WED.

&&

.AVIATION...
IFR THROUGH THE MORNING HOURS ACROSS MUCH OF THE AREA...WITH
CEILINGS GENERALLY BELOW 1000 FT. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OCCUR OVER MOST OF THE MISSOURI AND JAMES VALLEY
THROUGH THE MORNING. LOW PRESSURE WILL INTENSITY THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF 40 KTS
ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE THE
GROUND. THUNDERSTORMS WILL REDEVELOP BY EARLY EVENING...SOME
PRODUCING LARGE HAIL AND STRONG WINDS.

&&

&&
FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR IAZ001-
     012-020-031.

MN...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR MNZ098.

NE...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR NEZ013-
     014.

SD...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR SDZ039-
     040-054>056-061-062-066-067-070-071.
     FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR
     SDZ038-050-052-053-057>060-063>065-068-069.

&&
Hazardous weather outlook, May 5, 4:09 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 AM CDT SAT MAY 05 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
409 AM CDT SAT MAY 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST
OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON
AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY
ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR
TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A
HURON TO SIOUX CITY LINE.

FLOODING...
HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF
INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE
POTENTIAL FOR ADDITIONAL HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF
THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE
29 AND
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 12:45 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HEAVY RAIN       CAVOUR                  44.37N 98.04W
05/05/2007  E4.00 INCH       BEADLE             SD   EMERGENCY MNGR

            3 TO 4 INCHES OF RAIN IN CAVOUR. SEWER SYSTEMS ARE
            BEGINNING TO EXPERIENCE PROBLEMS.

1228 AM     HEAVY RAIN       CAVOUR                  44.37N 98.04W
05/05/2007  M4.54 INCH       BEADLE             SD   EMERGENCY MNGR

            EMERGENCY MANAGER ALSO REPORTED THAT THE WATER IN THE
            STREET IS A FOOT DEEP AND THE ROAD NORTH OF TOWN IS
            ERODING.

&&

TRM
Local storm report, May 5, 4:28 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HEAVY RAIN       CAVOUR                  44.37N 98.04W
05/05/2007  M5.23 INCH       BEADLE             SD   EMERGENCY MNGR

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:10 AM CDTSevere Thunderstorm WarningFSDWoodbury50 min
May 4, 7:25 PM CDTSevere Thunderstorm WarningFSDHanson35 min
May 4, 7:43 PM CDTTornado WarningFSDHanson32 min
May 4, 7:50 PM CDTTornado WarningFSDHanson25 min
May 4, 8:12 PM CDTSevere Thunderstorm WarningFSDLake, Miner33 min
May 4, 8:14 PM CDTTornado WarningFSDHanson31 min
May 4, 9:04 PM CDTSevere Thunderstorm WarningFSDDavison26 min
May 4, 9:24 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn36 min
May 5, 12:12 AM CDTFlash Flood WarningFSDBeadle3 hr
May 5, 12:29 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
May 5, 12:45 PM CDTSevere Thunderstorm WarningFSDYankton30 min
May 5, 12:58 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha47 min
May 5, 1:07 PM CDTSevere Thunderstorm WarningFSDTurner38 min
May 5, 1:15 PM CDTSevere Thunderstorm WarningFSDYankton15 min
May 5, 1:21 PM CDTSevere Thunderstorm WarningFSDYankton39 min
May 5, 1:55 PM CDTFlash Flood WarningFSDBon Homme, Hutchinson, Yankton3 hr
May 5, 2:22 PM CDTFlash Flood WarningFSDHanson4 hr
May 5, 2:49 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner41 min
May 5, 2:58 PM CDTSevere Thunderstorm WarningFSDHanson32 min
May 5, 3:25 PM CDTFlash Flood WarningFSDMiner6 hr
May 5, 3:31 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner44 min
May 5, 3:51 PM CDTTornado WarningFSDMiner24 min
May 5, 3:51 PM CDTTornado WarningFSDBon Homme54 min
May 5, 3:58 PM CDTSevere Thunderstorm WarningFSDHanson32 min
May 5, 4:00 PM CDTFlash Flood WarningFSDBeadle, Kingsbury, Sanborn6 hr
May 5, 4:08 PM CDTTornado WarningFSDHanson, Miner37 min
May 5, 4:10 PM CDTTornado WarningFSDGregory50 min
May 5, 4:34 PM CDTTornado WarningFSDDavison26 min
May 5, 4:38 PM CDTSevere Thunderstorm WarningFSDKingsbury36 min
May 5, 4:38 PM CDTTornado WarningFSDHutchinson37 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningFSDMiner15 min
May 5, 4:45 PM CDTTornado WarningFSDBon Homme21 min
May 5, 4:53 PM CDTFlash Flood WarningFSDBon Homme, Hutchinson, Yankton6 hr
May 5, 4:59 PM CDTTornado WarningFSDSanborn31 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningFSDGregory30 min
May 5, 5:13 PM CDTTornado WarningFSDHanson47 min
May 5, 5:14 PM CDTTornado WarningFSDHutchinson19 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury23 min
May 5, 5:24 PM CDTTornado WarningFSDDavison36 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningFSDYankton47 min
May 5, 5:29 PM CDTSevere Thunderstorm WarningFSDDouglas16 min
May 5, 5:39 PM CDTTornado WarningFSDYankton36 min
May 5, 5:41 PM CDTSevere Thunderstorm WarningFSDAurora49 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningFSDKingsbury13 min
May 5, 5:50 PM CDTSevere Thunderstorm WarningFSDGregory25 min
May 5, 5:59 PM CDTTornado WarningFSDHanson, Miner, Sanborn29 min
May 5, 6:06 PM CDTTornado WarningFSDAurora, Jerauld39 min
May 5, 6:11 PM CDTTornado WarningFSDCharles Mix, Gregory34 min
May 5, 6:13 PM CDTTornado WarningFSDHutchinson, Turner, Yankton32 min
May 5, 6:22 PM CDTFlash Flood WarningFSDBrule3 hr
May 5, 6:28 PM CDTTornado WarningFSDBrule19 min
May 5, 6:43 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook32 min
May 5, 6:45 PM CDTTornado WarningFSDJerauld30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.